Naloxone is a medication that can temporarily stop the effects of an opioid overdose. Opioids include drugs like heroin, morphine, fentanyl, methadone and codeine.

Naloxone will only work on opioid-related overdoses. It is important to remember that a lot of other street drugs are being cut with fentanyl. If the person has used any drugs and is showing signs of an opioid overdose call 9 1 1 and give naloxone.

Where can you get a free Naloxone kit?

The Government of Ontario – Where to get a free naloxone kit

  • Type in your city, address, or postal code to find out where in your area you can get a naloxone kit.
  • Zoom in on the map and click on the red pins for location addresses.

How long does Naloxone take to work?

Naloxone usually starts working in one to five minutes. Repeated doses may be needed if the person is still showing signs of overdose.

The effects of naloxone only last for 30 to 60 minutes. If the opioid is still in the body after the naloxone wears off, the overdose can return. This is why it is so important to call 9 1 1 in every overdose situation!

Nasal spray naloxone kit

Nasal Spray Naloxone KitIf you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 9 1 1 if they are unresponsive.
  3. Give chest compressions:
    • put your hands on top of one another in the middle of the person’s chest
    • keep your arms straight
    • push fast, push hard, with no interruptions, except to give naloxone
  4. Give naloxone:
    • make sure the person is lying on their back
    • insert tip of nozzle into one nostril
    • press the plunger firmly
  5. Resume chest compressions.
  6. Continue compressions until the person responds or Emergency Medical Services arrives.
  7. If they are not awake after two to three minutes, give a second dose of naloxone.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Recovery position of a person with an overdose.

It is important to stay with a person after giving them naloxone:

  • The person may be confused and frightened when they wake up. You will need to tell them what happened.
  • A lot of opioids can last longer in the body than naloxone, so an overdose could return. It is important to make sure that the person knows not to take any more drugs!
  • It is important to tell paramedics everything you know about the situation so they can provide the best care.

Naloxone may cause people who have used opioids to go into withdrawal. This may make the person want to use again. Using more will increase the risk of overdose as the naloxone wears off. This can be very uncomfortable for the person but is not life threatening. Withdrawal symptoms may include:

  • Muscle aches
  • Sweating
  • Nausea, vomiting
  • Agitation
  • Irritability

Source: Government of Ontario